Alert archive / Indiana / Special Marine Warnings in 2021

Special Marine Warning 2, NWS Northern Indiana

June 18, 2021

NWS Northern Indiana issued this special marine warning at Jun 18, 2021, 5:53 AM EDT. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2021, 5:53 AM EDT (09:53 UTC)
Expired
Jun 18, 2021, 7:15 AM EDT
In force
82 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WHUS53 KIWX 180953
SMWIWX
LMZ043-046-080-181115-
/O.NEW.KIWX.MA.W.0002.210618T0953Z-210618T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Northern Indiana
553 AM EDT Fri Jun 18 2021

The National Weather Service in Northern Indiana has issued a

* Special Marine Warning for...
  Nearshore and open waters from Michigan City IN to St. Joseph MI...

* Until 715 AM EDT.

* At 551 AM EDT, strong thunderstorms were located along a line
  extending from 32 nm west of The St. Joseph Pierheads to 30 nm
  south of Winthrop Harbor, moving east at 35 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are 
expected.

&&

LAT...LON 4172 8691 4179 8696 4179 8697 4212 8696
      4213 8657 4211 8649 4195 8657 4181 8670
TIME...MOT...LOC 0951Z 290DEG 36KT 4226 8721 4199 8764 

HAIL...0.00IN
WIND...40KTS

$$

NWS

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special marine warning went out at Jun 18, 1:25 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 18, 1:25 AM EDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
125 AM EDT Fri Jun 18 2021

.SYNOPSIS...
Issued at 248 PM EDT Thu Jun 17 2021

A frontal system is expected to bring a threat for heavy
rain and strong to severe storms to parts of the area from late
tonight into Friday night. The passage of another cold front early
next week will bring additional chances for showers and
thunderstorms by that time.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 248 PM EDT Thu Jun 17 2021

A strengthening low level jet extending from the Plains into the
Great Lakes region this evening should allow for thunderstorm
development over southeast Minnesota or western Wisconsin. Models
suggest this low level jet will sag southeast into the local area by
Friday morning. The warm advection within this jet should allow for
this convection to continue propagating southeast through the night,
reaching the northwest border zones during the pre dawn hours of
Friday.

There are some differences among the finer scale models as to how
far south this convection may get during the day on Friday, however
should see weakening after sunrise Friday as the low level jet
shifts off to the east. Regardless, very steep mid level lapse
rates should nose into the area late tonight from the west. This,
combined with adequate deep layer shear would suggest the
potential for strong to severe storms from the pre dawn hours of
Friday into the daytime hours.

Questions also revolve around additional convective development
later in the day Friday, and on into Friday night. This will
depend on how much convection affects the area late tonight into
Friday morning, which will ultimately determine the location of
the outflow boundary/instability gradient later in the day. At
this time, the models are suggesting redevelopment will be
possible by mid to late Friday afternoon over the southern zones,
or possibly south of the forecast area.

Steep mid level lapse rates, adequate deep layer shear, and high
precipitable waters suggest the potential for strong to severe
storms, along with heavy rainfall, will remain possible with any
convection into Friday night.

Based on above, plan on bringing PoPs in from the northwest late
this evening, and spreading them across the remainder of the
forecast area by Friday morning. Will keep PoPs the highest over the
southern zones later in the day Friday and Friday night, closest to
the expected zone of redevelopment.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 248 PM EDT Thu Jun 17 2021

Ensemble and operational model data suggest a diffuse frontal
boundary may linger near or over the southern zones on Saturday,
before washing out Saturday night or Sunday. Considering the
amount of convection expected during the short term, would think
the effective boundary/main instability gradient will end up
farther south by that time. Will keep some chance PoPs, mainly
over the southern zones, for Saturday and Saturday night, to allow
for any convection that may develop near the frontal zone.

Otherwise, ensemble data suggest a rather deep trough is expected to
move through the Great Lakes early next week. This trough looks to
be progressive at this time, with flat west northwest upper flow
returning by the end of the forecast period.

The associated surface front looks to pass through the forecast area
either late Sunday night, or during the day Monday. Will keep PoPs
going from Sunday through the early parts of Tuesday to cover the
passage of this front. At this point, it appears the highest PoPs
will be in the Sunday night into Monday period. Wind fields with
this system look fairly strong, but lapse rates don't look
particularly impressive at this point.

Will trend towards a dry forecast from later in the day Tuesday
through Wednesday, with surface high pressure moving through, and
rising heights aloft.

Some of the ensemble members indicate the potential for another
wave to move into the Midwest by next Thursday. Will add some
chance PoPs to the forecast at that time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 121 AM EDT Fri Jun 18 2021

The TAF starts with dry weather allowing for VFR conditions.
However, we'll be watching for some showers and thunderstorms to
come in from the northwest. Models have some sort of congruency
around bringing showers and storms in around 10z at SBN. Model
reflectivity seems to indicate that any thunderstorms will be in the
dying phase as they are entering. This would give greater
probability to a MVFR and VFR conditions as opposed to IFR
conditions. However, if we do get stronger storms to come in and
heavier rain, this would lean towards the IFR conditions especially
from lower visibility.

Have also added some gusty winds to 25kts with low level lapse
rates forming during the early afternoon. Some LLWS is possible
during the early morning hours, but it may not be strong enough to
really classified as LLWS.

Then we'll have a period during the later morning into the early
afternoon where the atmosphere will have an opportunity to recover.
If it can clear out any debris clouds and bring in more instability
and get the other ingredients to line up as some models indicate, we
may be able to get some stronger to severe thunderstorms in during
the afternoon and evening. Those storms have a better potential to
create IFR conditions should the debris clouds from the morning
convection clear out during the recovery period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...JAS
SHORT TERM...JAS
LONG TERM...JAS
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 18, 5:20 AM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
520 AM EDT Fri Jun 18 2021

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-190930-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
520 AM EDT Fri Jun 18 2021 /420 AM CDT Fri Jun 18 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms with brief heavy rain and gusty winds are possible this
morning. A second round of storms is expected later this afternoon.
Severe weather is possible with damaging winds and heavy rain being
the primary threats. The best chances for severe weather will be
south of Highway 24.

Heat index values near 100 are possible south of Highway 30.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms are possible again Saturday and Sunday with
localized heavy rain and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

INZ003-MIZ077-190930-
La Porte-Berrien-
520 AM EDT Fri Jun 18 2021 /420 AM CDT Fri Jun 18 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Thunderstorms with brief heavy rain and gusty winds are possible this
morning. There is a low chance of thunderstorms during the afternoon.

There is a moderate risk of dangerous swimming conditions along Lake
Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms are possible again Saturday and Sunday with
localized heavy rain and gusty winds.

There is a moderate risk of dangerous swimming conditions along Lake
Michigan Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-190930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
520 AM EDT Fri Jun 18 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms with strong gusty winds are expected today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms with gusty winds are possible at times
through the weekend.

In the hours before

Special weather statement, Jun 18, 5:00 AM EDT, 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
500 AM EDT Fri Jun 18 2021

INZ013-015-020-022>027-032>034-182000-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-
Including the cities of Winamac, Francesville, Medaryville,
Rochester, Akron, Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash,
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier,
Portland, and Dunkirk
500 AM EDT Fri Jun 18 2021

...Heat Index Values Near 100 Degrees Today...

High temperatures will climb into the mid 90s this afternoon with
dew point temperatures around 70. The combination of heat and
humidity will make it feel like nearly 100 degrees this afternoon.

If you have outdoor activities planned for today, be sure to take
precautions to guard against heat related illness. Drink plenty
of water, wear light weight light colored clothing, and take
frequent breaks in an air conditioned environment when possible.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:39 AM EDTSpecial Weather StatementIWXLaPorte, Saint Joseph66 min
Jun 18, 7:15 AM EDTSpecial Weather StatementIWXElkhart, LaGrange45 min
Jun 18, 7:56 AM EDTSpecial Weather StatementIWXDeKalb, Steuben64 min
Jun 18, 8:22 AM EDTSpecial Weather StatementIWXAdams, Allen, Wells53 min
Jun 18, 2:21 PM EDTSpecial Weather StatementIWXMiami24 min
Jun 18, 2:45 PM EDTSpecial Weather StatementIWXGrant, Miami45 min
Jun 18, 2:52 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Miami, Wabash38 min
Jun 18, 3:28 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wabash, Wells47 min
Jun 18, 3:34 PM EDTSevere Thunderstorm WarningIWXAdams, Jay, Wells41 min
Jun 18, 3:54 PM EDTTornado WarningIWXJay19 min
Jun 18, 3:58 PM EDTSevere Thunderstorm WarningIWXBlackford, Jay47 min
Jun 18, 4:16 PM EDTSevere Thunderstorm WarningIWXJay13 min
Jun 18, 4:48 PM EDTSevere Thunderstorm WarningIWXJay18 min
Jun 18, 6:48 PM EDTSpecial Weather StatementIWXJay27 min
Jun 18, 6:25 AM EDTSpecial Weather StatementIWXCass65 min
Jun 18, 7:01 AM EDTSpecial Weather StatementIWXBranch, Saint Joseph59 min

Nearby

Special Marine Warnings in Indiana, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.